Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Suggest remedy for Perdnisone withdrwal symptoms when suffering from parkinsons

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
i am a 74 year old with parkinsons and have been on predisone for an arthritiis for four months. i am coming of the prednisone and am down to 6 mgm a day but i feel incredibly weak an tired. i am told this is normal and it will continue o be part of the process. is there anything to take that will aid the process.
Posted Thu, 23 Jan 2014 in Brain and Spine
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Calcium and Vitamin D supplements will help Detailed Answer: Hi Mr. Kelland, Thanks for your query. Prolonged use of steroids (Prednisone) does cause weakness and tiredness. So, it is perfectly normal to have these symptoms while on even lower dose of Prednisone. Further, prolonged use of steroids have some undesirable side effects. Perhaps, there can be an equally effective alternative drug, provided I knew the type of your arthritis. I will therefore request you to mention the exact diagnosis of arthritis, since Prednisone itself causes thinning of bones and aggravate osteoarthritis. You may take calcium and Vit D supplements to mitigate the effects of prednisone on bones. There is no other treatment to alter the ongoing process. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion and prescribe you an alternative, depending on the type of arthritis. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Suggest remedy for Perdnisone withdrwal symptoms when suffering from parkinsons 52 minutes later
I was given to understand that my problem is the difficulty associated with the tapering of the prednisone and that it means I should come off very slowly. Is this right? I am not sure you have seen my later comment. That is that I have been told that my muscle weakness and fatigue is due to the fact that I am tapering off the prednisone, rather than it being a side effect of prednisone itself. Which is the most likely?
Answered by Dr. Rakesh Karanwal 3 hours later
Brief Answer: Problems MAINLY due to side effects of Prednisone Detailed Answer: Hi Mr. Kelland, I had read every word of yours very carefully. I fully agree that Prednisone is to be tapered off very gradually. The SEVERITY of its side effects (muscle weakness and fatigue, among others) is DIRECTLY RELATED to its dose. The problems of muscle weakness and fatigue, are MAINLY due to Prednisone's side effects and, ONLY PARTIALLY to gradual tapering of its dose. Since the side effects (such as,muscle weakness and fatigue)- due to INITIAL high doses of Prednisone- will take some time to come down after reduction in the dose, your problems will gradually become less. They will come down by almost 90%, 6-8 weeks AFTER you started taking 6mg of Prednisone. Fond regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor